Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 39, NWS Boise, ID

August 22, 2014Jerome County, Twin Falls County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Aug 22, 2014, 8:13 PM MDT for Jerome County, Twin Falls County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2014, 8:13 PM MDT (02:13 UTC)
Expired
Aug 22, 2014, 9:00 PM MDT
In force
47 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Jerome County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 138 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 2.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
2823 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS55 KBOI 230213
SVRBOI
IDC053-083-230300-
/O.NEW.KBOI.SV.W.0039.140823T0213Z-140823T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
813 PM MDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JEROME COUNTY IN SOUTH CENTRAL IDAHO...
  SOUTHEASTERN TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 900 PM MDT

* AT 813 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING LARGE HAIL UP TO PING PONG BALL SIZE AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  KIMBERLY...OR NEAR TWIN FALLS...AND MOVING SOUTHEAST AT 30 MPH.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  HANSEN AND EDEN AROUND 820 PM MDT.
  HAZELTON AND ROCK CREEK AROUND 830 PM MDT.
  MURTAUGH AROUND 840 PM MDT.
  MILNER DAM AND MAGIC MOUNTAIN SKI AREA AROUND 850 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4253 11395 4252 11401 4251 11406 4242 11407
      4242 11429 4218 11428 4254 11458 4256 11458
      4274 11443 4268 11393 4254 11393
TIME...MOT...LOC 0213Z 305DEG 25KT 4252 11438 

$$

SP
2 follow-up statements
835 
WWUS55 KBOI 230242
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
842 PM MDT FRI AUG 22 2014

IDC053-083-230300-
/O.CON.KBOI.SV.W.0039.000000T0000Z-140823T0300Z/
JEROME ID-TWIN FALLS ID-
842 PM MDT FRI AUG 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR SOUTHERN JEROME AND SOUTHEASTERN TWIN FALLS COUNTIES...

AT 841 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR HANSEN...OR 14 MILES SOUTHEAST OF
TWIN FALLS...MOVING SOUTHEAST AT 20 MPH.

LARGE HAIL WAS REPORTED WITH THIS STORM IN BOTH JEROME AND TWIN 
FALLS. IN ADDITION...SOME MINOR STREET FLOODING IS OCCURING WHERE 
HAIL AND HEAVY RAIN HAVE OVERLOADED LOCAL DRAINAGE SYSTEMS.

THIS SEVERE STORM WILL BE NEAR...
  MILNER DAM AND MAGIC MOUNTAIN SKI AREA BY 900 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4253 11395 4252 11401 4251 11406 4242 11407
      4242 11429 4218 11428 4254 11458 4256 11458
      4274 11443 4268 11393 4254 11393
TIME...MOT...LOC 0241Z 296DEG 16KT 4246 11422 

$$

SP
276 
WWUS55 KBOI 230256
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
856 PM MDT FRI AUG 22 2014

IDC053-083-230306-
/O.EXP.KBOI.SV.W.0039.000000T0000Z-140823T0300Z/
JEROME ID-TWIN FALLS ID-
856 PM MDT FRI AUG 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JEROME AND
SOUTHEASTERN TWIN FALLS COUNTIES WILL EXPIRE AT 900 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

LAT...LON 4253 11395 4252 11401 4251 11406 4242 11407
      4242 11429 4218 11428 4254 11458 4256 11458
      4274 11443 4268 11393 4254 11393
TIME...MOT...LOC 0254Z 305DEG 25KT 4246 11422 

$$

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:02 PM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Aug 22, 3:02 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
302 PM MDT FRI AUG 22 2014

.SHORT TERM...TONIGHT THROUGH SUNDAY...UPPER LEVEL LOW CENTERED
OVER NE OREGON WILL DIG ACROSS SW IDAHO DUE TO A 100-130KT JET
STREAM LEVEL SPEED MAX ON ITS W FLANK OVER OREGON. STRONG MID
LEVELS WINDS THERE ARE BRINGING WIND GUSTS TO AROUND 25 MPH ACROSS
BAKER COUNTY. AS THE LOW SHIFTS OVER SW IDAHO EXPECT 15-25 MPH NW
WINDS ACROSS SE OREGON AS WELL AS THE WEST END OF THE TREASURE
VALLEY AND PARTS OF THE UPPER WEISER BASIN. THIS WIND PATTERN WILL
SETTLE OVER THE AREA AGAIN FOR SATURDAY AFTERNOON FOR A FALL-LIKE
DAY.

THUNDERSTORMS TONIGHT WILL CONTINUE TO BRING HEAVY RAIN AND LOCAL
FLASH FLOOD POTENTIAL MAINLY ACROSS THE CENTRAL IDAHO ZONES WHILE
FASTER STORM MOVEMENT...SHEAR TO 30 KTS AND 500-100 J/KG
BOUYANCY ACROSS THE SRN ZONES CONTINUE A HAIL...HEAVY RAIN AND
STRONG WIND GUST THREAT. FLASH FLOOD WATCH CONTINUES ACROSS
CENTRAL IDAHO THROUGH 6Z MIDNIGHT MDT.

COOL NW FLOW SATURDAY NIGHT AND SUNDAY WILL BE ACCOMPANIED BY A
LITTLE MOISTURE ACROSS MAINLY THE WEST CENTRAL MOUNTAINS AND
LITTLE CHANGE IN THE MODELS RESULTED IN LITTLE CHANGE IN THE
FORECAST THEN EITHER.

.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY...BROAD UPPER LEVEL
RIDGE OFF THE PACIFIC NORTHWEST COAST WILL PROVIDE NORTHWESTERLY
FLOW THROUGH WEDNESDAY. EXPECT DIURNAL SHOWERS AND THUNDERSTORMS
MAINLY OVER THE HIGHER TERRAIN MONDAY AND TUESDAY BEFORE DRIER AIR
MOVES IN BY WEDNESDAY. EXPECT BELOW NORMAL TEMPERATURES TO WARM TO
NEAR NORMAL BY WEDNESDAY.

WEDNESDAY NIGHT THROUGH FRIDAY...THE WARMING TREND WILL COME TO A
HALT AS THE UPPER-LEVEL RIDGE GETS ERODED OUT OF OUR AREA BY
FRIDAY. LOWER TEMPERATURES WILL ENSUE BRINGING OUR AREA BACK INTO
NORMAL TEMPERATURES RANGES FOR THIS TIME OF YEAR.

&&

.AVIATION...VFR. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAINLY
NORTH AND EAST OF A LINE FROM KBNO-KONO-KEUL-KREO. LIGHT SURFACE
WINDS BECOMING GENERALLY NORTHWESTERLY THIS AFTERNOON 5 TO 15
KT...EXCEPT VARIABLE WINDS AND GUSTS UP TO 50KT IN VICINITY OF
THUNDERSTORMS. WINDS ALOFT AT 10K FEET MSL...SW 10-20KT BECOMING
NORTHERLY 5-15KT BY 03Z SAT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT IDZ011-013-028.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....KA/AB
AVIATION.....KA

In the hours before

Local storm report, Aug 22, 5:46 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
546 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             NNE FAIRFIELD           43.35N 114.79W
08/22/2014  E0.88 INCH       CAMAS              ID   TRAINED SPOTTER

            SPOTTER AT SHERIFFS OFFICE REPORTED NICKLE-SIZED HAIL.

&&

ABRAUN
Special weather statement, Aug 22, 6:31 PM MDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
631 PM MDT FRI AUG 22 2014

IDZ012-014-230245-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
631 PM MDT FRI AUG 22 2014

...OUTFLOW BOUNDARY HEADED INTO THE EASTERN HALF OF CANYON COUNTY
AND INTO ADA COUNTY...AND SURROUNDING PARTS OF THE TREASURE
VALLEY...THROUGH 8 PM THIS EVENING...

AN OUTFLOW BOUNDARY WILL MOVE FROM THE NORTHWEST THROUGH THE
EASTERN HALF OF CANYON COUNTY AND INTO ADA COUNTY THROUGH 8 PM
THIS EVENING. WINDSPEEDS ARE NOT HIGH...ONLY AROUND 25 MPH.
HOWEVER...IT HAS LIFTED DUST INTO THE AIR AND THIS IS LIMITING
VISIBILITY TO AROUND A MILE AT TIMES. PLEASE EXERCISE CAUTION IF
YOU MUST DRIVE WITH LIMITED VISIBILITY. ALSO NOTE THAT DUST CAN
CAUSE BREATHING PROBLEMS FOR SOME PEOPLE.
Special weather statement, Aug 22, 6:43 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
643 PM MDT FRI AUG 22 2014

IDZ016-230145-
WESTERN MAGIC VALLEY ID-
643 PM MDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOODING...NORTHWESTERN
JEROME AND NORTHWESTERN TWIN FALLS COUNTIES UNTIL 745 PM MDT...

AT 643 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAGERMAN...OR 7 MILES SOUTHWEST OF GOODING...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GOODING AROUND 700 PM MDT.
  WENDELL AROUND 720 PM MDT.
  JEROME AROUND 740 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4264 11452 4277 11503 4302 11500 4298 11460
      4286 11460 4285 11459 4285 11446
TIME...MOT...LOC 0043Z 281DEG 15KT 4288 11485

SP
Local storm report, Aug 22, 7:49 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
749 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 SW GOODING            42.93N 114.72W
08/22/2014  E1.00 INCH       GOODING            ID   TRAINED SPOTTER

            SPOTTER REPORTED 1 INCH HAIL, WATER RUNNING THROUGH HIS
            SHOP, AND DOWNED BRANCHES IN HIS YARD MEASURING 2.5
            INCHES.

&&

ABRAUN
Local storm report, Aug 22, 7:51 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
751 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 SSW GOODING           42.93N 114.72W
08/22/2014  E1.00 INCH       GOODING            ID   TRAINED SPOTTER

            SPOTTER REPORTED A LOT OF 1 INCH HAIL, A TORN UP FRONT
            PORCH, AND THE NEIGHBORS ROOF PULLED BACK.

&&

ABRAUN
Local storm report, Aug 22, 8:01 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
801 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             2 WNW JEROME            42.73N 114.56W
08/22/2014  E1.50 INCH       JEROME             ID   TRAINED SPOTTER

            SPOTTER REPORTED PING PONG BALL SIZED HAIL. HE SAID THE
            GROUND IS ALMOST WHITE AND THAT HIS CORN SUFFERED SOME
            DAMAGE.

&&

ABRAUN

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:43 PM MDTSpecial Weather StatementBOIGooding62 min
Aug 22, 7:26 PM MDTSevere Thunderstorm WarningBOIGooding, Jerome, Twin Falls64 min
Aug 22, 8:25 PM MDTAreal Flood AdvisoryBOIJerome, Twin Falls2 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.